Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

 
 

 

Retrieving information about a group from its character degrees or from its class sizes


Author: Sandro Mattarei
Journal: Proc. Amer. Math. Soc. 134 (2006), 2189-2195
MSC (2000): Primary 20C05; Secondary 20C15, 20E45
DOI: https://doi.org/10.1090/S0002-9939-06-08274-8
Published electronically: February 2, 2006
MathSciNet review: 2213690
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that knowledge of the character degrees of a finite group $ G$ and of their multiplicities determines whether $ G$ has a Sylow $ p$-subgroup as a direct factor. An analogous result based on knowledge of the conjugacy class sizes is known. We prove variations of both results and discuss their similarities.


References [Enhancements On Off] (What's this?)

  • [CH93] John Cossey and Trevor Hawkes, Computing the order of the nilpotent residual of a finite group from knowledge of its group algebra, Arch. Math. (Basel) 60 (1993), no. 2, 115-120. MR 1199667 (93m:20006)
  • [CHM92] John Cossey, Trevor Hawkes, and Avinoam Mann, A criterion for a group to be nilpotent, Bull. London Math. Soc. 24 (1992), no. 3, 267-270. MR 1157262 (93c:20040)
  • [Haw94] Trevor Hawkes, On groups with isomorphic complex group algebras, J. Algebra 167 (1994), no. 3, 557-577. MR 1287060 (95f:20009)
  • [Hup67] B. Huppert, Endliche Gruppen. I, Springer-Verlag, Berlin, 1967, Die Grundlehren der Mathematischen Wissenschaften, Band 134. MR 0224703 (37:302)
  • [Hup91] Bertram Huppert, Research in representation theory at Mainz (1984-1990), Representation theory of finite groups and finite-dimensional algebras (Bielefeld, 1991), Progr. Math., vol. 95, Birkhäuser, Basel, 1991, pp. 17-36. MR 1112156 (92c:20011)
  • [Isa86] I. M. Isaacs, Recovering information about a group from its complex group algebra, Arch. Math. (Basel) 47 (1986), no. 4, 293-295. MR 0866514 (87m:20017)
  • [Isa94] I. Martin Isaacs, Character theory of finite groups, Dover Publications Inc., New York, 1994, Corrected reprint of the 1976 original [Academic Press, New York; MR 0460423 (57:417)] MR 1280461
  • [Mic86] Gerhard O. Michler, A finite simple group of Lie type has $ p$-blocks with different defects, $ p\not=2$, J. Algebra 104 (1986), no. 2, 220-230. MR 0866772 (87m:20038)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 20C05, 20C15, 20E45

Retrieve articles in all journals with MSC (2000): 20C05, 20C15, 20E45


Additional Information

Sandro Mattarei
Affiliation: Dipartimento di Matematica, Università degli Studi di Trento, via Sommarive 14, I-38050 Povo (Trento), Italy
Email: mattarei@science.unitn.it

DOI: https://doi.org/10.1090/S0002-9939-06-08274-8
Keywords: Character degrees, conjugacy class sizes.
Received by editor(s): November 26, 2004
Received by editor(s) in revised form: March 2, 2005
Published electronically: February 2, 2006
Additional Notes: The author is grateful to Ministero dell’Istruzione, dell’Università e della Ricerca, Italy, for financial support of the project “Graded Lie algebras and pro-$p$-groups of finite width”.
Communicated by: Jonathan I. Hall
Article copyright: © Copyright 2006 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society